Texas, 2023

Hail and Lightning Strike in Texas, May 30, 2023

May 30, 2023 · NWS FWD · 2 events in 1 county or zone

A broad upper trough set the stage for a round of scattered showers and thunderstorms the afternoon of Tuesday May 30. One storm in Collin County contained frequent to continuous lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.0 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A broad upper trough set the stage for a round of scattered showers and thunderstorms the afternoon of Tuesday May 30. One storm in Collin County contained frequent to continuous lightning. Multiple homes were hit by cloud to ground strikes, and a few of these homes sustained fire damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 30, 11:58 AM CST, 2 hours 7 minutes earlier.

Area forecast discussion, May 30, 11:58 AM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1258 PM CDT Tue May 30 2023

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Wednesday night/

Another warm and mostly sunny day is taking shape this Tuesday as
temperatures rise into the low 80s (as of noon). Most locations
will see highs in the mid to upper 80s with light variable winds.
Like we saw yesterday, there will be scattered showers/storms
through early evening but coverage is expected to be slightly
lower and primarily along and east of I-35. While there is
sufficient instability in place, the lack of shear should keep
the severe threat very low. Still some of the storms could
produce brief gusty winds and heavy downpours. Any activity
should diminish in the evening hours with quiet weather expected
overnight. Tonight's lows will stay in the 60s with mostly clear
skies.

Another round of diurnal storms will be possible again on
Wednesday, but should be mainly across our eastern counties. The
upper ridge to our west is expected to push closer to our area
bringing more subsidence to our region. This also means that
temperatures will be a few degrees warmer with highs in the upper
80s to lower 90s and lows in the mid/upper 60s (Wednesday night).
Surface winds will remain out of the southeast around 10 mph or
less.

Sanchez

&&

.LONG TERM... /Issued 352 AM CDT Tue May 30 2023/
/The Opening Days of June/

Subtropical ridging will continue its attempts at nosing into the
Lone Star State, but the upper low currently off the West Coast
will dictate the pattern during the extended portion of the
forecast. As a result, the unsettled weather that has dominated
May will continue into June with the potential for heavy rainfall
during the first weekend of the new month.

Our upper low will be swinging through the Four Corners on
Thursday, helping to sharpen a dryline across eastern New Mexico
and West Texas. While this diurnally driven activity will
initially be well west of our area, it could reach our western
zones Thursday night into Friday morning. As the Rex block over
the eastern CONUS breaks down, its upper high will retrograde,
preventing the upstream cyclone from ever reaching our longitude.
However, it will still manage to further dampen the subtropical
flow, leaving a relative depression in the mid-levels that will
prevail above Texas into next week.

While disorganized flow often means a low-confidence forecast,
confidence is in fact steadily growing for PoPs well above
climatology in the Day 4-6 time frame (Friday through Sunday).
A period of southwest flow downstream of the trough will encourage
an 850mb moisture surge late in the week that will inflate
precipitable water values into the upcoming weekend. With the
weakness aloft, a largely uncapped boundary layer will be free to
produce deep convection on a daily basis. Little steering flow
and PW-buoyed precipitation efficiency will result in heavy
rainfall during the upcoming weekend. Mesoscale features may later
help focus these impacts in particular areas, but at this time
scale, we can simply warn of the potential for flooding issues
into early next week.

25

&&

.AVIATION... /NEW/
/18z TAFs/

Concerns...convective potential this afternoon.

The only change made to the forecast regarding the potential for
thunder this afternoon was to push VCTS a bit earlier to 20Z based
on latest guidance. Also added thunder to ACT from 20Z through 00Z.
Gusty/erratic winds are possible with any of the storms, but
coverage should be fairly isolated/scattered. Otherwise, VFR should
persist through the end of the period with light south/southeast
winds.

Sanchez

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    88  69  90  71  90 /  30  10   5   0   5
Waco                87  66  88  67  88 /  20  10   5   0   0
Paris               85  66  87  66  87 /  30  20  20   0  10
Denton              86  65  89  67  89 /  20  10   5   0   5
McKinney            85  66  88  67  89 /  30  10  10   0  10
Dallas              88  68  90  71  91 /  30  10  10   0   5
Terrell             86  66  87  67  89 /  30  20  10   0   5
Corsicana           87  68  88  69  89 /  30  20  10   0   5
Temple              87  66  88  66  89 /  20  10   5   0   0
Mineral Wells       87  66  88  66  88 /  10   5   5   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 30, 11:56 AM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1256 PM CDT Tue May 30 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-311215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1256 PM CDT Tue May 30 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
There is a chance of thunderstorms today, mainly along and east of
the I- 35 corridor. Lightning will be the primary hazard, but heavy
rainfall may accompany some of the storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Low storm chances will continue on Wednesday and Thursday with more
widespread activity during the upcoming weekend. Heavy rainfall may
result in flooding issues, particularly Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 30, 1:46 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
246 PM CDT Tue May 30 2023

TXZ103-104-302015-
Collin TX-Denton TX-
246 PM CDT Tue May 30 2023

...A strong thunderstorm will impact portions of east central Denton
and west central Collin Counties through 315 PM CDT...

At 246 PM CDT, Doppler radar was tracking a strong thunderstorm near
Frisco. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Plano, McKinney, Frisco, The Colony, Little Elm, Prosper, Celina,
Hackberry and Lewisville Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3307 9684 3308 9693 3322 9694 3332 9673
      3318 9662
TIME...MOT...LOC 1946Z 259DEG 2KT 3319 9684

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Prater

The radar

The Dallas/Ft Worth radar (KFWS), 75 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 hail. Local standard time, as filed.

Lightning, Denton

When
May 30, 2:05 PM CST
Where
Denton County, 4.19 mi N of Carney
Injuries
0 direct, 1 indirect
Property damage
$1.0 million
Reported by
Fire Department/Rescue
Coordinates
33.140, -96.870

Fire and rescue along with broadcast media reported that 3 homes were struck by lightning on Silverbrook Lane, Norwich Lane, and Old Province Way in west Frisco. One of these homes was all but destroyed by fire, while the other two sustained severe damage. Six additional homes were struck by lightning but did not catch fire. One firefighter was injured while battling the fire on Silverbrook Lane, and was hospitalized with non-life threatening injuries.

Hail, Denton

When
May 30, 3:45 PM CST
Where
Denton County, 3 mi NNW of Carrollton
Measured
0.75 in hail
Reported by
Public
Coordinates
32.990, -96.920

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100626, 1100628.